MAUDE Adverse Event Report: ETHICON INC. VCL+ VIO 36IN 1 S/A CP-1; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL+ VIO 36IN 1 S/A CP-1; SUTURE, ABSORBABLE, SYNTHETIC
Model Number VCP474H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/11/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).A manufacturing record evaluation was performed for the finished device (b)(4), and no non-conformances were identified.The following information was requested and obtained.To date the device has not been returned.If further details are received at a later date a supplemental medwatch will be sent.Were there any unexpected outcomes or complications as a result of the prolonged surgery time? no problem for the patient.Was the patient treatment altered in anyway due to the prolonged surgery time? if yes, please explain no further information is available.Patient¿s current status? no problem for the patient.Is the needle piece retained in the patient? the surgeon searched for the needle fragment by x-ray, but could not find.How was the broken needle retrieved from the patient? no further information is available.Are there any future interventions; including x-ray planned to locate the broken needle tip? no further information is available.Status of device return/follow up, we regularly contact with sales rep about the device returning.No further information will be provided.
 
Event or Problem Description
It was reported a patient underwent an unknown spinal surgery on (b)(6) 2020 and a suture was used.The surgeon noticed that the needle tip had been missing during subcutaneous suturing by continuous suturing.The operation time was extended within 30 minutes.The surgeon searched for the needle fragment by x-ray, but could not locate.Further details are not provided.There were no adverse consequences to the patient.The surgeon commented: it may have broken because a surgeon in the 4th year of surgery grasped the needle tip strongly with needle forceps during suturing.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Evaluation: a failed suture needle was submitted for fractographic evaluation to assess the fracture mode of the failure.A fracture was observed at the tip of the needle.One side of the needle was received, the mating fracture surface was not provided for this evaluation.A microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage and macroscopic plastic deformation observed coincidental to the fracture provide additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.The evidence of this examination indicates that the breakage occurred at the tip of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.

Brand Name
VCL+ VIO 36IN 1 S/A CP-1
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876
MDR Report Key10160417
Report Number2210968-2020-04610
Device Sequence Number3468882
Product Code GAM
UDI-Device Identifier10705031053557
UDI-Public10705031053557
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K032420
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2023
Device Model NumberVCP474H
Device Catalogue NumberVCP474H
Device Lot NumberML2445
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/22/2020
Initial Date Received by Manufacturer 06/11/2020
Supplement Date Received by Manufacturer07/22/2020
Initial Report FDA Received Date06/16/2020
Supplement Report FDA Received Date07/27/2020
Patient Sequence Number1